GAVE (Watermelon Stomach)
Posted 03 March 2008 - 12:15 AM
Im just wondering if there is anyone out there who has had to deal with this symptom?
I had my 7th laser treatment in Wellington last Thursday. It went smoothly and without too much discomfort, and thankfully this time I wasn't ill afterward except for minor stomach cramps. Last time I threw up for 3 days and the cramps went on for about a week. The 6th treatment gave me 4 months break from weekly blood transfusions. We were so pleased and hopeful that this meant it was cured. Unfortunately, the new year saw a return of those familiar symptoms of nauseousness, loss of appetite, pounding heartbeat, breathlessness and with no energy to do anything at all. I had to have another transfusion and another appoinment for laser treatment.
Has anyone had a similar experience with this condition and does the bleeding eventually stop?
Id love to hear from you!
Posted 03 March 2008 - 03:51 AM
I'm sorry you continue to need treatments for watermelon stomach.
As I understand it, a lot of people with Watermelon Stomach (Gastric Antral Vascular Ecstasia) seem to find that it requires chronic treatment. Many of our members may not be aware of watermelon stomach and how it can occur with scleroderma, so here's our link about it:
This is a condition in which the lining of the stomach bleeds, causing it to look like the characteristic stripes of a watermelon when viewed by Endoscopy. Watermelon Stomach can occur in patients with a Diffuse Systemic Scleroderma. (It does not make the stomach swell up as though there is a watermelon inside, which many of us think upon first hearing about it.)
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099
The most important thing in the world to know about scleroderma is sclero.org.
Posted 03 March 2008 - 04:31 AM
I too have GAVE. I was diagnosed in the fall of 2004 when my hemoglobin went down to 6.1. I had two transfusions and didn't have to have a treatment because I wasn't actively bleeding when the doctor did the upper endoscopy. I was then stable until May 2007. I went down to 7.4. At that point I was actively bleeding. I had argon plasma coagulation done May 7th and a second treatment done on June 18th. I looked so good at that point that he didn't have to do another treatment. I felt very ill after both treatments. I am very fortunate in that I am not bleeding as much as you. I know that there is another person on this site that has to have treatments monthly. I am so sorry you are having to deal with this. When your hemoglobin is low you really feel lousy. I might get mine checked this week. I am more tired than usual and my brain is really foggy. Maybe that is due to my 15 year old son.
Take Care of yourself,
Posted 04 March 2008 - 05:46 AM
dx Jan 2006
Posted 05 March 2008 - 04:38 PM
Rosa, Im so glad yours has settled now. You must have alot more energy now.
Thank you all for your posts. I feel well after last weeks treatment with another one in 6 weeks time. I will talk to my rheumatologist in April and see what else he has to say on the matter. I also get my heart and lung tests done at the same appointment, so heres hoping all is still well on the inside, the longer the better
Im so glad to have this forum.